Format

Send to

Choose Destination
Scand J Public Health. 2012 Dec;40(8):704-11. doi: 10.1177/1403494812464446. Epub 2012 Oct 29.

Hypnotic drug use among 0-17 year olds during 2004-2011: a nationwide prescription database study.

Author information

1
Faculty of Public Health, Hedmark University College, Elverum, Norway. ingeborg.hartz@hihm.no

Abstract

AIMS:

To (a) describe the prevalence, trend, and amount of hypnotic drug use, (b) determine the prevalence of chronic diseases among hypnotic drug users, and (c) determine levels of recurrent hypnotic drug use (2007-2011), among 0-17 year old Norwegians.

METHODS:

Data were obtained from the nationwide Norwegian Prescription Database (NorPD) in the period 2004-2011.

RESULTS:

Hypnotic drug use in 0-17 year olds increased during the period, from 8.9 to 12.3 per 1000, mainly owing to doubling of melatonin use. Hypnotic drug use peaked at 15 per 1000 among those aged 1-2 years. Melatonin use increased steadily from 6 to 12 years of age, most pronounced in males. Among females, hypnotic drug use increased threefold from 13 to17 years of age. Melatonin was dispensed in the highest annual amount of all hypnotic drugs; accounting up to a median of 360 defined daily doses in 9-13 year old boys. A total of 62% and 52% of all male and female hypnotic drug users were co-medicated with reimbursable drugs for chronic diseases. Levels of recurrent use (2007-2011) were 12% in boys and 8% in girls, of whom 76-77% were co-medicated with drugs reimbursed for chronic diseases.

CONCLUSIONS:

There is a trend of increasing use of hypnotic drugs among 0-17 year olds, mainly owing to increasing use of melatonin, used in high amounts. Still, melatonin is not recommended in Norway for use in this age group because of insufficient data on safety and efficacy. A threefold increase in hypnotic drugs among females from 13 to 17 years of age warrants attention.

PMID:
23108475
DOI:
10.1177/1403494812464446
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Atypon
Loading ...
Support Center